Kentucky, 2014

Flash Flooding and Flooding in Kentucky, April 3 to 4, 2014

April 3 to 4, 2014 · NWS PAH · 5 events in 2 counties and zones

Thunderstorms intensified within a zone of strong southerly low level winds that provided abundant warmth and moisture. The storms formed near a warm front that was draped across southeast Missouri, southern Illinois, and western Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorms intensified within a zone of strong southerly low level winds that provided abundant warmth and moisture. The storms formed near a warm front that was draped across southeast Missouri, southern Illinois, and western Kentucky. The storms occurred within a moist and moderately unstable air mass along and behind the warm front. The strong moisture feed contributed to torrential downpours that produced isolated flash flooding in the Henderson and Owensboro areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 3, 2:43 AM CST, 6 hours 17 minutes earlier.

Area forecast discussion, Apr 3, 2:43 AM CST, 6 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
343 AM CDT Thu Apr 3 2014

.SHORT TERM...(Today through Saturday night)
Issued at 315 AM CDT THU APR 3 2014

The potential still exists for numerous severe thunderstorms later
this afternoon and tonight with damaging winds, large hail and
tornadoes all possible, esp over southeast MO, sw IL and far wrn
KY. Moreover, a few significant, long-track tornadoes cannot be
ruled out.

Models continue to show decent agreement with the timing,
amplitude and general character of the main short wave trof that
will finally lift ne into the lower/mid MS Valley tonight. This
trof should take on a slightly negative tilt, leading to strong
diffluence/upward motion Thu aftn/night. Surface dew points are
already in the lower half of the 60s and more than ample shear
values later today and tonight suggest the potential for a few
significant, long-track tornadoes. Scattered discrete, rotating
storms are expected to develop later this afternoon in the warm
sector well ahead of the sfc cold front. In addition to these
storms, other severe convection should get going along the front
itself today over wrn MO/AR. This activity should eventually morph
into one or more severe MCS's and traverse the forecast area
overnight as the front accelerates eastward. The cold front should
finally clear the region by around sunrise Friday, taking the
severe threat with it.

Much cooler and drier air will quickly overspread the region
Friday and Friday night as Canadian high pressure pushes southeast
through the northern Plains. In fact, temperatures may not rise too
much from morning lows at many locations. Blustery west winds of
15 to 20 MPH will bring an added chill to the air Friday. A frost
or freeze will also be possible Friday night, before things begin
to warm a bit on Sunday.

.LONG TERM...(Sunday through Wednesday)
Issued at 315 AM CDT THU APR 3 2014

Medium confidence in the extended.

Sunday appears to be dry but that will soon change Sunday night. A
surface low that was originally progged to move through the Gulf
states is now tracking through the Jackson Purchase area of KY.
Although there is very little surface based instability. Elevated
instability is spreading over wrn KY with showalters now going below
zero due to the more northerly track of the low. Thus in
anticipation of this trend continuing went ahead and included the fa
in isolated thunder Sunday night. By sunrise Monday this instability
will be exiting the northeast with current model trends and will
reduce pops accordingly.

Models due indicate some lingering moisture albeit light at best
with the passage of the upper level trough Tuesday. Thus kept a
slight chance in Tuesday after a dry Monday night. Otherwise
temperatures will be a category or two below normal with high around
60 and lows around 40.

&&

.AVIATION...
Issued at 1221 AM CDT THU APR 3 2014

An increasing low level jet will result in continued late night
showers/tstms that will restrict cigs to MVFR, and vsbys to IFR at
times. Rainfall is expected to continue for at least part of the
morning Thu, under IFR cigs. During Thu afternoon, some strong to
severe thunderstorm activity is possible in scattered/isolated
fashion, with not enough timing/placement certainty to mention in
the TAFs at this time. Stronger action is expected with system
passage tomorrow night, in a more consolidated form, starting near
midnight. Meanwhile, southerly winds will increase in speed and
become gusty Thursday, on approach of a fast-moving cold front.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...MEFFERT
LONG TERM...KH
AVIATION...DB
Hazardous weather outlook, Apr 3, 8:14 AM CST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
914 AM CDT THU APR 3 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
914 AM CDT THU APR 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A MODERATE RISK OF SEVERE THUNDERSTORMS IS FORECAST ACROSS THE
ENTIRE REGION TODAY AND TONIGHT. LARGE HAIL...DAMAGING WINDS...AND
TORNADOES ARE POSSIBLE. THE BEST CHANCE TIME PERIOD FOR SEVERE
WEATHER IS LATER TODAY AND TONIGHT...WHEN THE COLD FRONT MAKES
ITS APPROACH AND PASSAGE.

IN ADDITION...HIGH PRECIPITABLE WATER VALUES MEANS THUNDERSTORMS
ARE VERY EFFICIENT RAIN PRODUCERS TODAY AND TONIGHT. RAINFALL
RATES OF 1 TO 2 INCHES AN HOUR ARE OCCURRING AND REPEATING OVER
THE SAME AREAS IN MANY INSTANCES. WITH MORE HEAVY RAIN ON THE
WAY...A FLASH FLOOD WATCH HAS BEEN POSTED FOR MUCH OF THE QUAD
STATE...INCLUDING THE SOUTHEAST MISSOURI COUNTIES ALONG THE
MISSISSIPPI RIVER...AND EXTENDING EASTWARD TO INCLUDE ALL OF
SOUTHERN ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA.
THE FLASH FLOOD WATCH IS IN EFFECT UNTIL 7 AM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE SUNDAY NIGHT. NO SEVERE
STORMS ARE ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

FLOOD AND SEVERE WEATHER REPORTS ARE ENCOURAGED TODAY AND TONIGHT
WITH SPOTTER ACTIVATION.

The radar

The Evansville,IN radar (KVWX), 51 km away, was scanning. The volume nearest the first event began at 14:58 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 flood. Local standard time, as filed.

Flash Flood, Henderson

When
April 3, 9:00 AM CST to 11:00 AM CST
Where
Henderson County, 1.18 mi NW of Ohioriver Ordinance to 0.47 mi N of Henderson
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.810, -87.637

Water was over several intersections along U.S. Highway 41A in Henderson.

Flash Flood, Daviess

When
April 3, 12:29 PM CST to 2:00 PM CST
Where
Daviess County, 0.45 mi SSW of Stanley to 1.65 mi NNE of Brownwood Manor
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.814, -87.253

Numerous roads were under water throughout the county.

Flash Flood, Daviess

When
April 3, 3:03 PM CST to 6:00 PM CST
Where
Daviess County, 1.47 mi N of Stanley to 1.63 mi NNE of Griffith
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.841, -87.249

A side street was flooded in Stanley. Cars were turning around.

Flood, Henderson

When
April 4, 1:00 AM CST to 10:00 PM CST
Where
Henderson County, Henderson to 1.06 mi ESE of Zion
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.830, -87.580

Some roads were flooded and impassable from the heavy rain over the previous 24 hours. These roads included a few main roads. U.S. Highway 60 was closed near the Union County line. A mudslide closed Kentucky Highway 414 for several hours.

Flood, Daviess

When
April 4, 1:00 AM CST to 10:00 PM CST
Where
Daviess County, Owensboro to 1.44 mi NW of Shorts
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.770, -87.120

Heavy rain over the previous 24 hours caused flooding of some roads, a few of which were impassable.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508205, 508206, 508207, 508316, 508317.